• Medications that disrupt
potassium balance, such as
certain blood pressure lowering
drugs, most often angiotensin-converting enzyme (ACE)
inhibitors and angiotensin
Less common causes can include:
• Massive injury resulting in
• Burns over large parts of the body
• High-volume blood transfusions
• HIV and certain other infections
• Alcoholism or heavy drug use that breaks down
muscle fibers, releasing potassium
In some cases, multiple factors may be involved or the
cause is never clearly identified.
Often there are no apparent symptoms with Hyper-K
and even when they present, many of them are so
common that they don’t necessarily point specifically and
immediately to a hyperkalemia diagnosis: nausea; slow,
weak or irregular pulse; irritability; muscle numbness
or weakness; diarrhea; abnormal cramping; or sudden
collapse if the heartbeat slows or stops.
To identify hyperkalemia, potassium levels may
be tested and an electrocardiogram may be ordered.
However, patients with hyperkalemia may have a normal
electrocardiogram or only subtle changes. In many cases,
hyperkalemia diagnosis relies on a mix of test results and
clinical information, such as a history of kidney failure
or the use of medicines known to cause hyperkalemia.
Laboratory data and changes in electrocardiograms
along with clinical information can help doctors reach a
According to MedlinePlus.gov, your doctor may need
to check your blood potassium level and do kidney blood
tests on a regular basis if you:
• Have been prescribed extra potassium for a specific
• Have chronic kidney disease
• Take medicines to treat heart disease or high blood
pressure where potassium may be lost
• Use salt substitutes
If your potassium level is very high, or if there
are dangerous indications such as changes in an
electrocardiogram, emergency treatment is needed. That
may involve supplying calcium to the body through an
IV to treat the effects on muscles and the heart. Another
treatment gives glucose and insulin through an IV to lower
potassium levels long enough to correct the cause. There
are also medicines that help remove the potassium from
your intestines or a diuretic may be given.
Emergency treatment may also include kidney dialysis
if kidney function is deteriorating; medication to help
remove potassium from the intestines before absorption or
sodium bicarbonate if acidosis is the cause.
A doctor may also advise stopping or reducing
potassium supplements and stopping or changing the
doses of certain medicines for heart disease and high
blood pressure. Always follow your health provider’s
instructions about taking or stopping medicines.
For People with Heart Failure
Some drugs that heart failure patients take are
associated with hyperkalemia. These are: diuretics, beta-blockers and angiotensin converting enzyme inhibitors
(ACE inhibitors). For patients with heart failure who are
on these drugs, if you have any of these symptoms —
nausea; slow, weak or irregular pulse; irritability; muscle
numbness or weakness; diarrhea; abnormal cramping;
or sudden collapse if the heartbeat slows or stops — you
should ask your doctor to make sure that the symptoms
are not related to hyperkalemia.
If you think you may be at risk for hyperkalemia, be
sure to speak with your doctor about ways to prevent it.
Visit Heart.org for a free downloadable information sheet on
hyperkalemia in English or Spanish.
In many cases, hyperkalemia
diagnosis relies on a mix
of test results and clinical
information, such as a history of
kidney failure or the use of medicines
known to cause hyperkalemia.